Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Topeka, KS

April 19, 2017Dickinson County, Geary County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2017, 7:24 PM CDT for Dickinson County, Geary County, Ottawa County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 7:24 PM CDT (00:24 UTC)
Expired
Apr 19, 2017, 8:03 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, KS, Geary County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KTOP 200024
SVRTOP
KSC041-061-143-200115-
/O.NEW.KTOP.SV.W.0038.170420T0024Z-170420T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
724 PM CDT WED APR 19 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Dickinson County in central Kansas...
  Southwestern Geary County in east central Kansas...
  Southeastern Ottawa County in north central Kansas...

* Until 815 PM CDT

* At 724 PM CDT, severe thunderstorms were located along a line
  extending from near Manchester to 3 miles northeast of New Cambria,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Junction City, Abilene, Chapman, Solomon, Enterprise, Manchester,
  Niles, Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 295.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9743 3908 9681 3870 9703 3875 9737
      3891 9737 3892 9738 3893 9738 3893 9737
      3896 9737 3896 9753
TIME...MOT...LOC 0024Z 272DEG 34KT 3909 9735 3890 9746 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
2 follow-up statements
312 
WWUS53 KTOP 200053
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
753 PM CDT WED APR 19 2017

KSC143-200103-
/O.CAN.KTOP.SV.W.0038.000000T0000Z-170420T0115Z/
Ottawa-
753 PM CDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and east central Kansas.

LAT...LON 3895 9737 3912 9726 3908 9681 3870 9703
      3875 9737 3891 9737 3892 9738 3893 9738
      3893 9737
TIME...MOT...LOC 0053Z 271DEG 32KT 3908 9706 3889 9717 

$$

KSC041-061-200115-
/O.CON.KTOP.SV.W.0038.000000T0000Z-170420T0115Z/
Dickinson-Geary-
753 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR DICKINSON AND SOUTHWESTERN GEARY COUNTIES...

At 753 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Moonlight to near Abilene, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Junction City, Abilene, Chapman, Solomon, Enterprise, Moonlight and
Talmage.

This includes Interstate 70 between mile markers 267 and 295.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 9737 3912 9726 3908 9681 3870 9703
      3875 9737 3891 9737 3892 9738 3893 9738
      3893 9737
TIME...MOT...LOC 0053Z 271DEG 32KT 3908 9706 3889 9717 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
834 
WWUS53 KTOP 200103
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
803 PM CDT WED APR 19 2017

KSC041-061-200113-
/O.CAN.KTOP.SV.W.0038.000000T0000Z-170420T0115Z/
Dickinson-Geary-
803 PM CDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON AND SOUTHWESTERN
GEARY COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and east central Kansas.

LAT...LON 3895 9737 3912 9726 3908 9681 3870 9703
      3875 9737 3891 9737 3892 9738 3893 9738
      3893 9737
TIME...MOT...LOC 0102Z 272DEG 34KT 3908 9695 3889 9706 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:20 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 19, 6:20 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
620 PM CDT Wed Apr 19 2017

.UPDATE...
Issued at 605 PM CDT Wed Apr 19 2017

Thunderstorms in north central KS seem to be negatively impacted
by modest CINH to the extent that updraft interference caused all
storms in that area to weaken. This may also be a segment of the
convective line where the front undercut some of the updrafts.
Regardless of the reason, storms have weakened in the local
forecast area while remaining intense in southern Nebraska and
central KS over Lincoln county. There is still ample instability
and wind shear present to promote storm organization in the coming
hours with forecast soundings suggesting a bit of cooling of the
capping layer as well. Thus still expect a band of strong to
severe thunderstorms to move across the forecast area although
there could be a relative weakness in that line over northern KS
per recent observational and hi-res model trends. There also seems
to be a continued potential for organization into one or more
bowing segments with damaging wind potential especially along and
south of a Clay Center to Holton line as the evening progresses.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Wed Apr 19 2017

Currently 19Z satellite data shows a strong mid-level shortwave
lifting out of the Northern/Central Rockies.  Surface obs show a
surface warm/stationary boundary draped through southeastern NE with
surface low over south central NE with an associated cold boundary
trailing through northwestern portions of KS.

Strong WAA has allowed dewpoints to climb into the lower 60s this
afternoon over northeastern KS.  A well mixed BL remains in place
with a fairly strong EML overhead.  Highs today will top in the low
80s.

Tonight is the biggest concern weatherwise this period.  While best
forcing remains just to the north of the area, severe thunderstorms
are likely tonight as the cold front works into the area.  The
biggest change right now has been to delay development and
progression slightly from the previous forecast. All severe threats
will, however, remain in place as the late afternoon and early
evening approach.  The associated surface low will continue to
deepen and strengthen as a shortwave aloft works over the area late
this afternoon.  This will help to steepen mid-level lapse rates,
while the strengthening cold front will provide lift at the surface
to break what is left late this afternoon into the evening.  Storms
will likely be able to start out as discrete or semi-discrete for a
period mainly over north central KS up to the KS/NE border.  The
concern for a weak tornado threat does give at least some concern
early and perhaps even as convection congeals into a linear mode by
mid evening time frame due to the LLJ still aloft.  Indications for
0-6 effective bulk shear up to 40-50kts with MLCAPE values up to
2000 J/kg will be sufficient for rotating supercellular development
to take shape. Although, surface winds should stay southerly and
quickly turn to a southwesterly direction, effective SRH values
could still top out around 200 m2/s2 just ahead of the boundary.
Therefore, the tornado risk will not be zero.  Bigger concerns will
almost certainly be large hail and damaging outflow winds.  Storms
should congeal into a line as the evening progresses.  Flash
flooding concerns will increase as the front moves through slowly.
Therefore, areas that see storms train could see rapidly rising
water and the threat for short term flooding.

Good news is that overnight as the system sinks south of the area,
dry air and high pressure should filter in quickly and clear out the
clouds into the morning on Thursday.  Cooler conditions expected for
Thursday with highs into the mid to upper 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM CDT Wed Apr 19 2017

Several waves are progged to move across the central U.S. through
the extended period. The first looks to move through the central
plains on Friday and Saturday. Models are in reasonable agreement
with the overall system and tracking the surface low south of the
forecast area. So concerns for severe storms appear to be low at
this time. Although there are some indications of elevated
instability Friday afternoon and evening. Because of this have
some mention of thunder in the forecast. A second wave is forecast
by the models to move across the plains on Monday. Models tend to
track this system to the north of the forecast area but moisture
return is not all that impressive ahead of it. As a result,
forecast soundings form the GFS maintain a capping inversion over
KS. So will need to watch trends with this wave, but for now
precip chances look to be less than 20 percent. A third wave is
progged to move into the plains Wednesday. There is a little more
uncertainty with the details as the GEM develops a more amplified
upper trough than the GFS or ECMWF. But with models showing better
low level moisture advection along with some increasing forcing on
Wednesday, have included a small POP for now.

Temps should be on the cool side for Friday and Saturday as
surface ridging continues to impact the area along with clouds and
precip. So highs in the 50s and lower 60s seems reasonable. Temps
should moderate for the remainder of the forecast period with
more seasonal readings in the upper 60s to mid 70s. Low temps look
to remain in the 40s and 50s. May need to watch out for Sunday
morning as a ridge axis moves through the area. With dry air
moving in and skies clearing out, have parts of north central KS
falling into the upper 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CDT Wed Apr 19 2017

Expect VFR conditions with the exception of during TS passage.
Have highlighted the most likely 2-3 hour period for TS with 2SM
vis and reduced cigs. Also see a good chance for downburst winds
possibly greater than 40 kts at TAF sites. Will also have a wind
shift out of the north or northwest after TS passage through the
remainder of the TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barjenbruch
SHORT TERM...Drake
LONG TERM...Wolters
AVIATION...Barjenbruch
Hazardous weather outlook, Apr 19, 6:59 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
659 PM CDT Wed Apr 19 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-210000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
659 PM CDT Wed Apr 19 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms will continue to move
east across the forecast area. Thunderstorms will be capable of
large hail and damaging winds, with a very small chance for a
tornado. Any remaining thunderstorm activity should exit the area
during the early morning hours of Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall is expected Friday through Saturday, with
some moderate to locally heavy rainfall possible. If this heavier
rainfall occurs, then some flooding of creeks and rivers will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 19, 5:45 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             JAMESTOWN               39.60N 97.86W
04/19/2017  E1.00 INCH       CLOUD              KS   CO-OP OBSERVER

&&

BAERG
Local storm report, Apr 19, 7:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             CULVER                  38.97N 97.76W
04/19/2017  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BAERG
Local storm report, Apr 19, 7:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     3 WSW BENNINGTON        39.02N 97.66W
04/19/2017  E50 MPH          OTTAWA             KS   TRAINED SPOTTER

            PEA SIZE HAIL AND 45-50 MPH WINDS IN
            BENNINGTON.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:31 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.